On containment measure and the mixed isoperimetric inequality
© Xu et al.; licensee Springer. 2013
Received: 19 December 2012
Accepted: 30 August 2013
Published: 19 November 2013
We first investigate whether for given convex domains , in the Euclidean plane, for any rotation α, there is a translation x so that or . Then, we estimate the mixed isoperimetric deficit of domains and via the known kinematic formulas of Poincaré and Blaschke in integral geometry. We obtain the sufficient condition for domain to contain, or to be contained in, convex domain . Finally, we obtain the mixed isoperimetric inequality and some Bonnesen-style mixed inequalities. Those Bonnesen-style mixed inequalities obtained are the known Bonnesen-style inequalities if one of the domains is a disc. As a direct consequence, we obtain the strengthened Bonnesen isoperimetric inequality.
Keywordsconvex set containment measure mixed isoperimetric deficit mixed isoperimetric inequality Bonnesen-style mixed inequality
1 Introductions and preliminaries
A homothety of a convex set K is of the form for , . A convex body is a compact convex set with nonempty interior. A domain is a set with nonempty interior.
One may be interested in the following strong containment problem: Whether for given convex domains and , there exists a translation x so that or for any rotation α. It should be noted that this containment problem is much stronger than Hadwiger’s one. Therefore, the strong containment problem could lead to general and fundamental geometric inequalities (cf. [1–9]).
The well-known classical isoperimetric problem says that the disc encloses the maximum area among all domains of fixed perimeters in the Euclidean plane .
The equality sign holds if and only if Γ is a circle.
Its analytic proofs root back to centuries ago. One can find some simplified and beautiful proofs that lead to generalizations of the discrete case, higher dimensions, the surface of constant curvature and applications to other branches of mathematics (cf. [1, 3–5, 10–53]).
measures the difference between domain K of area A and perimeter P, and a disc of radius .
is vanish only when K is a disc.
Many s are found during the past. The main interest is still focusing on those unknown invariants of geometric significance. See references [3–5, 12, 17, 23, 31, 32, 36] for more details. The following Bonnesen’s isoperimetric inequality is well known.
where the equality holds if and only if K is a disc.
Since for any domain K in , its convex hull increases the area and decreases the perimeter , that is, and , then we have , that is, . Therefore, the isoperimetric inequality and the Bonnesen-style inequality are valid for all domains in if these inequalities are valid for convex domains.
In this paper, we first investigate the stronger containment problem: Whether for given convex bodies , in the Euclidean plane , there is a translation x so that or for any rotation α. Then we investigate the mixed isoperimetric deficit of domains and .
Therefore, we can only consider the convex domains when we estimate the mixed isoperimetric deficit low bound.
Via the kinematic formulas of Poincaré and Blaschke in integral geometry, we obtain sufficient conditions for convex domain to contain, or to be contained in, another convex domain for a translation x and any rotation α (Theorem 1 and Theorem 2). We obtain the mixed isoperimetric inequality and some Bonnesen-style mixed inequalities (Theorem 3, Theorem 4, Corollary 2, Corollary 3, Corollary 4, Theorem 5 and Theorem 6). One immediate consequence of our results is the strengthening Bonnesen isoperimetric inequality (Corollary 3). These new Bonnesen-style mixed inequalities obtained are fundamental and generalize some known Bonnesen-style inequalities (Corollary 5).
2 The containment measure
where denotes the number of points of intersection .
We consider the homothetic copy () of .
Moreover, if , then contains .
The isoperimetric inequality guarantees that . We complete the proof of the theorem. □
3 Bonnesen-style mixed inequalities
Let , the maximum inscribed radius of with respect to , and , the minimum circum scribed radius of with respect to . Note that , are, respectively, the maximum inscribed radius, the minimum circum radius of when is the unit disc. It is obvious that . Therefore, for neither contains nor it is contained in . Then by Theorem 1, we have the following.
we obtain the following.
where the equality holds if and only if , that is, and are discs.
We complete the proof of Theorem 4. □
Corollary 2 (Kotlyar)
where the equality holds if and only if both and are discs.
Let be the unit disc, then Theorem 4 immediately leads to the following inequality that strengthens the Bonnesen isoperimetric inequality (4).
where the equality holds if and only if K is a disc.
where the equality holds if and only if and are discs.
where is an invariant of and . is, of course, assumed to be nonnegative and vanishes only when both and are discs.
Therefore, we obtain the following Bonnesen-style mixed inequalities.
Each inequality holds as an equality if and only if both and are discs.
The Bonnesen function attains minimum value at . The Bonnesen quadratic trinomial has only one root when . This means that both and are discs. This immediately leads to the following results.
Each equality holds if and only if and are discs.
Each equality holds if and only if K is a disc.
It should be noted that the first inequality in (27) is due to Bonnesen, and he only derived some inequalities for 2-dimensional case and never had any progress for higher dimensions or 2-dimensional surface of constant curvature. One would be interested in the situations in higher dimensional space and in the surface of constant curvature. Related development in those areas can be found in [26, 35, 37, 63–66] and . More details for the isoperimetric inequality and Bonnesen style inequalities can be found in [67–80].
Authors would like to thank two anonymous referees for many helpful comments and suggestions that directly lead to the improvement of the original manuscript. The corresponding author is supported in part by the NSFC (No. 11271302) and the Ph.D. Program of Higher Education Research Fund (No. 2012182110020).
- Hadwiger H: Die isoperimetrische Ungleichung in Raum. Elem. Math. 1948, 3: 25–38.MathSciNetMATHGoogle Scholar
- Hadwiger H: Vorlesungen über Inhalt, Oberfläche und Isoperimetrie. Springer, Berlin; 1957.View ArticleMATHGoogle Scholar
- Santaló LA: Integral Geometry and Geometric Probability. Addison-Wesley, Reading; 1976.MATHGoogle Scholar
- Zhou J: A kinematic formula and analogous of Hadwiger’s theorem in space. Contemp. Math. 1992, 140: 159–167.View ArticleMATHGoogle Scholar
- Zhou J:The sufficient condition for a convex body to enclose another in . Proc. Am. Math. Soc. 1994, 121(3):907–913.MathSciNetMATHGoogle Scholar
- Zhou J:Kinematic formulas for mean curvature powers of hypersurfaces and Hadwiger’s theorem in . Trans. Am. Math. Soc. 1994, 345(1):243–262.MATHGoogle Scholar
- Zhou J:When can one domain enclose another in . J. Aust. Math. Soc. A 1995, 59(2):266–272. 10.1017/S1446788700038660View ArticleMathSciNetMATHGoogle Scholar
- Zhou J: Sufficient conditions for one domain to contain another in a space of constant curvature. Proc. Am. Math. Soc. 1998, 126: 2797–2803. 10.1090/S0002-9939-98-04369-XView ArticleMathSciNetMATHGoogle Scholar
- Zhou J: On Bonnesen-type inequalities. Acta Math. Sinica (Chin. Ser.) 2007, 50(6):1397–1402.MathSciNetMATHGoogle Scholar
- Banchoff TF, Pohl WF: A generalization of the isoperimetric inequality. J. Differ. Geom. 1971, 6: 175–213.MathSciNetMATHGoogle Scholar
- Bokowski J, Heil E: Integral representation of quermassintegrals and Bonnesen-style inequalities. Arch. Math. 1986, 47: 79–89. 10.1007/BF01202503MathSciNetView ArticleMATHGoogle Scholar
- Burago YD, Zalgaller VA: Geometric Inequalities. Springer, Berlin; 1988.View ArticleMATHGoogle Scholar
- Chen W, Howard R, Lutwak E, Yang D, Zhang G: A generalized affine isoperimetric inequality. J. Geom. Anal. 2004, 14(4):597–612. 10.1007/BF02922171MathSciNetView ArticleMATHGoogle Scholar
- Croke C: A sharp four-dimensional isoperimetric inequality. Comment. Math. Helv. 1984, 59(2):187–192.MathSciNetView ArticleMATHGoogle Scholar
- Diskant V: A generalization of Bonnesen’s inequalities. Sov. Math. Dokl. 1973, 14: 1728–1731. (Transl. of Dokl. Akad. Nauk SSSR 213 (1973))MATHGoogle Scholar
- Enomoto K:A generalization of the isoperimetric inequality on and flat tori in . Proc. Am. Math. Soc. 1994, 120(2):553–558.MathSciNetMATHGoogle Scholar
- Grinberg, E, Ren, D, Zhou, J: The symmetric isoperimetric deficit and the containment problem in a plane of constant curvature. PreprintGoogle Scholar
- Grinberg E: Isoperimetric inequalities and identities for k -dimensional cross-sections of convex bodies. Math. Ann. 1991, 291: 75–86. 10.1007/BF01445191MathSciNetView ArticleMATHGoogle Scholar
- Grinberg E, Zhang G: Convolutions, transforms, and convex bodies. Proc. Lond. Math. Soc. 1999, 78: 77–115. 10.1112/S0024611599001653MathSciNetView ArticleMATHGoogle Scholar
- Gysin L: The isoperimetric inequality for nonsimple closed curves. Proc. Am. Math. Soc. 1993, 118(1):197–203. 10.1090/S0002-9939-1993-1079698-XMathSciNetView ArticleMATHGoogle Scholar
- Howard R: The sharp Sobolev inequality and the Banchoff-Pohl inequality on surfaces. Proc. Am. Math. Soc. 1998, 126: 2779–2787. 10.1090/S0002-9939-98-04336-6View ArticleMathSciNetMATHGoogle Scholar
- Hsiang WY: An elementary proof of the isoperimetric problem. Chin. Ann. Math., Ser. A 2002, 23(1):7–12.MathSciNetMATHGoogle Scholar
- Hsiung CC: Isoperimetric inequalities for two-dimensional Riemannian manifolds with boundary. Ann. Math. 1961, 73(2):213–220.MathSciNetView ArticleMATHGoogle Scholar
- Kotlyar BD: On a geometric inequality. Ukr. Geom. Sb. 1987, 30: 49–52.MathSciNetMATHGoogle Scholar
- Ku H, Ku M, Zhang X: Isoperimetric inequalities on surfaces of constant curvature. Can. J. Math. 1997, 49: 1162–1187. 10.4153/CJM-1997-057-xMathSciNetView ArticleMATHGoogle Scholar
- Li M, Zhou J: An upper limit for the isoperimetric deficit of convex set in a plane of constant curvature. Sci. China Math. 2010, 53(8):1941–1946. 10.1007/s11425-010-4018-3MathSciNetView ArticleMATHGoogle Scholar
- Li P, Yau ST: A new conformal invariant and its applications to the Willmore conjecture and the first eigenvalue of compact surfaces. Invent. Math. 1982, 69: 269–291. 10.1007/BF01399507MathSciNetView ArticleMATHGoogle Scholar
- Lutwak E, Yang D, Zhang G:Sharp affine Sobolev inequality. J. Differ. Geom. 2002, 62: 17–38.MathSciNetMATHGoogle Scholar
- Lutwak E, Yang D, Zhang G: A new ellipsoid associated with convex bodies. Duke Math. J. 2000, 104(3):375–390. 10.1215/S0012-7094-00-10432-2MathSciNetView ArticleMATHGoogle Scholar
- Lutwak E: On the Blaschke-Santaló inequality. Ann. New York Acad. Sci. 440. Discrete Geometry and Convexity 1985, 106–112.Google Scholar
- Osserman R: The isoperimetric inequality. Bull. Am. Math. Soc. 1978, 84: 1182–1238. 10.1090/S0002-9904-1978-14553-4MathSciNetView ArticleMATHGoogle Scholar
- Osserman R: Bonnesen-style isoperimetric inequality. Am. Math. Mon. 1979, 86: 1–29. 10.2307/2320297MathSciNetView ArticleMATHGoogle Scholar
- Pleijel A: On konvexa kurvor. Nord. Mat. Tidskr. 1955, 3: 57–64.MathSciNetGoogle Scholar
- Polya G, Szego G Annals of Mathematics Studies 27. In Isoperimetric Inequalities in Mathematical Physics. Princeton University Press, Princeton; 1951.Google Scholar
- Rajala K, Zhong X:Bonnesen’s inequality for John domains in . J. Funct. Anal. 2012, 263(11):3617–3640. 10.1016/j.jfa.2012.09.004MathSciNetView ArticleMATHGoogle Scholar
- Ren D: Topics in Integral Geometry. World Scientific, Singapore; 1994.MATHGoogle Scholar
- Sangwine-Yager JR: Mixe volumes. A. In Handbook of Convex Geometry. Edited by: Gruber P, Wills J. North-Holland, Amsterdam; 1993:43–71.View ArticleGoogle Scholar
- Sangwine-Yager JR: A Bonnesen-style in radius inequality in 3-space. Pac. J. Math. 1988, 134(1):173–178. 10.2140/pjm.1988.134.173MathSciNetView ArticleMATHGoogle Scholar
- Schneider R: Convex Bodies: The Brunn-Minkowski Theory. Cambridge University Press, Cambridge; 1993.View ArticleMATHGoogle Scholar
- Stone A: On the isoperimetric inequality on a minimal surface. Calc. Var. Partial Differ. Equ. 2003, 17(4):369–391. 10.1007/s00526-002-0174-9View ArticleMathSciNetMATHGoogle Scholar
- Tang D: Discrete Wirtinger and isoperimetric type inequalities. Bull. Aust. Math. Soc. 1991, 43: 467–474. 10.1017/S0004972700029312View ArticleMathSciNetMATHGoogle Scholar
- Teissier B: Bonnesen-type inequalities in algebraic geometry, I. Introduction to the problem. In Seminar on Differential Geometry Edited by: Yau ST. 1982, 85–105.Google Scholar
- Teufel E: A generalization of the isoperimetric inequality in the hyperbolic plane. Arch. Math. 1991, 57(5):508–513. 10.1007/BF01246751MathSciNetView ArticleMATHGoogle Scholar
- Teufel E: Isoperimetric inequalities for closed curves in spaces of constant curvature. Results Math. 1992, 22: 622–630. 10.1007/BF03323109MathSciNetView ArticleMATHGoogle Scholar
- Wei S, Zhu M: Sharp isoperimetric inequalities and sphere theorems. Pac. J. Math. 2005, 220(1):183–195. 10.2140/pjm.2005.220.183MathSciNetView ArticleMATHGoogle Scholar
- Weiner JL: A generalization of the isoperimetric inequality on the 2-sphere. Indiana Univ. Math. J. 1974, 24: 243–248. 10.1512/iumj.1975.24.24021MathSciNetView ArticleMATHGoogle Scholar
- Weiner JL: Isoperimetric inequalities for immersed closed spherical curves. Proc. Am. Math. Soc. 1994, 120(2):501–506. 10.1090/S0002-9939-1994-1163337-4MathSciNetView ArticleMATHGoogle Scholar
- Yau ST: Isoperimetric constants and the first eigenvalue of a compact manifold. Ann. Sci. Éc. Norm. Super. 1975, 8(4):487–507.MathSciNetMATHGoogle Scholar
- Yau ST: Sobolev inequality for measure space. In Tsing Hua Lectures on Geometry and Analysis. International Press, Cambridge; 1997:299–313.Google Scholar
- Zhang G, Zhou J: Containment measures in integral geometry. In Integral Geometry and Convexity. World Scientific, Singapore; 2006:153–168.View ArticleGoogle Scholar
- Zhang X-M: Bonnesen-style inequalities and pseudo-perimeters for polygons. J. Geom. 1997, 60: 188–201. 10.1007/BF01252226MathSciNetView ArticleMATHGoogle Scholar
- Zhang X-M: Schur-convex functions and isoperimetric inequalities. Proc. Am. Math. Soc. 1998, 126(2):461–470. 10.1090/S0002-9939-98-04151-3View ArticleMathSciNetMATHGoogle Scholar
- Zhao L, Ma L, Zhou J: A geometric application of the Wirtinger inequality. J. Math. (Wuhan) 2011, 31(5):887–890.MathSciNetMATHGoogle Scholar
- Zhou J: On Willmore inequality for submanifolds. Can. Math. Bull. 2007, 50(3):474–480. 10.4153/CMB-2007-047-4View ArticleMATHGoogle Scholar
- Zhou J: On the Willmore deficit of convex surfaces. Lectures in Applied Mathematics of Amer. Math. Soc. 30. Tomography, Impedance Imaging, and Integral Geometry 1994, 279–287.Google Scholar
- Zhou J, Chen F: The Bonnesen-type inequalities in a plane of constant curvature. J. Korean Math. Soc. 2007, 44(6):1–10.MathSciNetView ArticleMATHGoogle Scholar
- Zhou J:The Willmore functional and the containment problem in . Sci. China Ser. A 2007, 50(3):325–333. 10.1007/s11425-007-0029-0MathSciNetView ArticleMATHGoogle Scholar
- Zhou J, Ren D: Geometric inequalities from the viewpoint of integral geometry. Acta Math. Sci. Ser. A Chin. Ed. 2010, 30(5):1322–1339.MathSciNetMATHGoogle Scholar
- Zeng C, Zhou J, Yue S: The symmetric mixed isoperimetric inequality of two planar convex domains. Acta Math. Sin. 2012, 55(2):355–362.MathSciNetMATHGoogle Scholar
- Zhou J, Ma L, Xu W: On the isoperimetric deficit upper limit. Bull. Korean Math. Soc. 2013, 50(1):175–184. 10.4134/BKMS.2013.50.1.175MathSciNetView ArticleMATHGoogle Scholar
- Bonnesen T: Les probléms des isopérimétres et des isépiphanes. Gauthier-Villars, Paris; 1929.MATHGoogle Scholar
- Grinberg E, Li S, Zhang G, Zhou J: Integral geometry and convexity. In Proceedings of the 1st International Conference on Integral Geometry and Convexity Related Topics. World Scientific, Singapore; 2006.View ArticleGoogle Scholar
- Fuglede B:Stability in the isoperimetric problem for convex or nearly spherical domains in . Trans. Am. Math. Soc. 1989, 314: 619–638.MathSciNetMATHGoogle Scholar
- Fusco N, Gelli MS, Pisante G: On a Bonnesen type inequality involving the spherical deviation. J. Math. Pures Appl. 2012, 98(6):616–632.MathSciNetView ArticleMATHGoogle Scholar
- Fusco N, Maggi F, Pratelli A: The sharp quantitative isoperimetric inequality. Ann. Math. 2008, 168(3):941–980. 10.4007/annals.2008.168.941MathSciNetView ArticleMATHGoogle Scholar
- Zeng C, Ma L, Zhou J: The Bonnesen isoperimetric inequality in a surface of constant curvature. Sci. China Math. 2012, 55(9):1913–1919. 10.1007/s11425-012-4405-zMathSciNetView ArticleMATHGoogle Scholar
- Blaschke W: Vorlesungen über Intergralgeometrie. 3rd edition. Deutsch. Verlag Wiss., Berlin; 1955.Google Scholar
- Blaschke W: Kreis und Kugel. de Gruyter, Berlin; 1956.View ArticleMATHGoogle Scholar
- Bonnesen T, Fenchel W: Theorie der konvexen Köeper. 2nd edition. Springer, Berlin; 1974.View ArticleMATHGoogle Scholar
- Bottema O: Eine obere Grenze für das isoperimetrische Defizit ebener Kurven. Nederl. Akad. Wetensch. Proc. 1933, A66: 442–446.MATHGoogle Scholar
- Flanders H: A proof of Minkowski’s inequality for convex curves. Am. Math. Mon. 1968, 75: 581–593. 10.2307/2313773MathSciNetView ArticleMATHGoogle Scholar
- Hardy G, Littlewood JE, Polya G: Inequalities. Cambridge University Press, Cambridge; 1951.MATHGoogle Scholar
- Howard R: Blaschke’s rolling theorem for manifolds with boundary. Manuscr. Math. 1999, 99(4):471–483. 10.1007/s002290050186View ArticleMATHGoogle Scholar
- Koutrouieiotis D: On Blaschke’s rolling theorems. Arch. Math. 1972, 21(1):655–660.View ArticleMATHGoogle Scholar
- Zhang G: The affine Sobolev inequality. J. Differ. Geom. 1999, 53: 183–202.MathSciNetMATHGoogle Scholar
- Zhang G: Geometric inequalities and inclusion measures of convex bodies. Mathematika 1994, 41: 95–116. 10.1112/S0025579300007208MathSciNetView ArticleMATHGoogle Scholar
- Zhang, G: Convex Geometric Analysis. PreprintGoogle Scholar
- Zhou J, Xia Y, Zeng C: Some new Bonnesen-style inequalities. J. Korean Math. Soc. 2011, 48(2):421–430. 10.4134/JKMS.2011.48.2.421MathSciNetView ArticleMATHGoogle Scholar
- Zhou J, Du Y, Cheng F: Some Bonnesen-style inequalities for higher dimensions. Acta Math. Sin. 2012, 28(12):2561–2568. 10.1007/s10114-012-9657-6MathSciNetView ArticleMATHGoogle Scholar
- Zhou J, Zhou C, Ma F: Isoperimetric deficit upper limit of a planar convex set. Rend. Circ. Mat. Palermo Suppl. 2009, 81: 363–367.MathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.